Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

An extension of Elton's $\ell_1^n$ theorem to complex Banach spaces


Authors: S. J. Dilworth and Joseph P. Patterson
Journal: Proc. Amer. Math. Soc. 131 (2003), 1489-1500
MSC (2000): Primary 46B07; Secondary 46B04, 46B09
DOI: https://doi.org/10.1090/S0002-9939-02-06651-0
Published electronically: September 5, 2002
MathSciNet review: 1949879
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\varepsilon > 0$ be sufficiently small. Then, for $\theta =0.225\sqrt\varepsilon$, there exists $\delta := \delta(\varepsilon)<1$ such that if $(e_i)_{i=1}^n$ are vectors in the unit ball of a complex Banach space $X$ which satisfy

\begin{displaymath}\mathbb{E}\left\Vert \sum_{i=1}^n Z_i e_i \right\Vert \geq \delta n \end{displaymath}

(where $(Z_i)$ are independent complex Steinhaus random variables), then there exists a set $B \subseteq \{1,\dots ,n\}$, with $\vert B\vert \geq \theta n $, such that

\begin{displaymath}\left\Vert\sum_{i\in B} z_i e_i \right\Vert \geq (1-\varepsilon) \sum_{i\in B} \vert z_i\vert \end{displaymath}

for all $z_i\in \mathbb{C} $ ($i\in B$). The $\sqrt\varepsilon$ dependence on $\varepsilon$ of the threshold proportion $\theta$is sharp.


References [Enhancements On Off] (What's this?)

  • 1. N. Alon, On the density of sets of vectors, Discrete Math. $\mathbf{46}$ (1983), 199-202. MR 85b:05004
  • 2. B. Bollobàs, Combinatorics: set systems, hypergraphs, families of vectors, and combinatorial probability, Cambridge University Press, Cambridge, 1986. MR 88g:05001
  • 3. W. J. Davis, D. J. H. Garling and N. Tomczak-Jaegermann, The complex convexity of quasi-normed linear spaces, J. Funct. Anal. 55 (1984), 110-150. MR 86b:46032
  • 4. S. J. Dilworth and Denka Kutzarova, On the optimality of a theorem of Elton on $l_1^n$ Subsystems, Israel J. Math. 124 (2001), 215-220.
  • 5. John Elton, Sign-embeddings of $l\sp{n}\sb{1}$, Trans. Amer. Math. Soc. $\mathbf{279}$ (1983), 113-124. MR 84g:46023
  • 6. M. G. Karpovsky and V. D. Milman Coordinate density of sets of vectors, Discrete Math. $\mathbf{24}$ (1978), 177-184. MR 80m:05004
  • 7. A. Pajor, Plongement de $l_1^n$ dans les espaces de Banach complexes, C. R. Acad. Sci. Paris Sér. I Math $\mathbf{296}$ (1983), 741-743. MR 84g:46024
  • 8. A. Pajor, Sous-espaces $l_1^n$ des espaces de Banach, Travaux en Cours, Herman, Paris, 1985. MR 88h:46028
  • 9. N. Sauer, On the density of families of sets, J. Combinatorial Theory Ser. A $\mathbf{13}$ (1972), pp. 145-147. MR 46:7017
  • 10. Saharon Shelah, Stability, the f.c.p., and the superstability; model theoretic properties of formulas in first order theory, Annals of Math. Logic, pp. 271-362, 1971. MR 47:6475
  • 11. Saharon Shelah, A combinatorial problem; stability and order for models and theories in infinitary languages, Pacific J. Math. 41 (1972), 247-261. MR 46:7018
  • 12. S. J. Szarek and M. Talagrand, An isomorphic version of the Sauer-Shelah lemma and the Banach-Mazur distance to the cube, Geometric aspects of functional analysis (1987-1988), 105-112; Lecture Notes in Math., 1376, Springer, Berlin, 1989. MR 90h:46034
  • 13. M. Talagrand, Type, infratype and the Elton-Pajor theorem, Invent. Math. 107 (1992), 41-59. MR 92m:46028

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46B07, 46B04, 46B09

Retrieve articles in all journals with MSC (2000): 46B07, 46B04, 46B09


Additional Information

S. J. Dilworth
Affiliation: Department of Mathematics, University of South Carolina, Columbia, South Carolina 29208
Address at time of publication: Department of Mathematics, University of Texas at Austin, Austin, Texas 78712
Email: dilworth@math.sc.edu

Joseph P. Patterson
Affiliation: Department of Mathematics, University of South Carolina, Columbia, South Carolina 29208
Address at time of publication: 2110 Arrowcreek Dr., Apt. 101, Charlotte, North Carolina 28273
Email: joe_p_chess@yahoo.com

DOI: https://doi.org/10.1090/S0002-9939-02-06651-0
Received by editor(s): October 17, 2001
Received by editor(s) in revised form: December 11, 2001
Published electronically: September 5, 2002
Additional Notes: The research of the first author was completed while on sabbatical as a Visiting Scholar at The University of Texas at Austin.
This paper is based on the second author’s thesis for his MS degree at the University of South Carolina.
Communicated by: N. Tomczak-Jaegermann
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society